Alert archive / Michigan / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 38, NWS Grand Rapids, MI

August 20, 2016Newaygo County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 20, 2016, 2:42 PM EDT for Newaygo County, Michigan. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2016, 2:42 PM EDT (18:42 UTC)
Expired
Aug 20, 2016, 3:06 PM EDT
In force
24 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Newaygo County, MI

The radar

The Grand Rapids radar (KGRR), 86 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2016-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2016-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

867 
WUUS53 KGRR 201842
SVRGRR
MIC123-201930-
/O.NEW.KGRR.SV.W.0038.160820T1842Z-160820T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
242 PM EDT SAT AUG 20 2016

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL NEWAYGO COUNTY IN WEST CENTRAL MICHIGAN...

* UNTIL 330 PM EDT

* AT 241 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FREMONT...
  MOVING NORTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  NEWAYGO...             WHITE CLOUD...         FREMONT...
  BROHMAN...             WOOSTER...             WOODVILLE...
  WOODLAND PARK...       BITELY...              REEMAN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

&&

LAT...LON 4381 8584 4381 8580 4369 8556 4364 8556
      4336 8590 4347 8604 4350 8604
TIME...MOT...LOC 1841Z 221DEG 13KT 4347 8596 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

MEADE
1 follow-up statement
987 
WWUS53 KGRR 201906
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
306 PM EDT SAT AUG 20 2016

MIC123-201915-
/O.CAN.KGRR.SV.W.0038.000000T0000Z-160820T1930Z/
NEWAYGO MI-
306 PM EDT SAT AUG 20 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL NEWAYGO COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4381 8584 4381 8580 4369 8556 4364 8556
      4336 8590 4347 8604 4350 8604
TIME...MOT...LOC 1904Z 221DEG 13KT 4354 8588 

$$

MEADE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:56 PM EDT, 46 minutes earlier.

Area forecast discussion, Aug 20, 1:56 PM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
156 PM EDT SAT AUG 20 2016

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 315 AM EDT Sat Aug 20 2016

Thunderstorms with locally heavy rain and gusty winds will
preceded a strong cold front that will come through the area
tonight. all areas will see rain from this system. The storms will
be out of the area by mid evening then a brief clearing is
expected. Sunday will see mostly cloudy and breezy conditions with
scattered showers. Skies will clear by Monday and cooler
conditions will continue. A warm up starts Tuesday.

&&

.UPDATE...
Issued at 1130 AM EDT Sat Aug 20 2016

Main time frame for severe weather is from now through about 7
PM. This is when the nose of the low level jet will cross the CWA.
It seems to support the bulk of the strongest storms will be north
of a LWA-LAN line. Bulk shear values will mainly be around 30
knots much of this time period which also supports some organized
storms.

The present line that was over Lake Michigan appears to be the
main line. MLCAPE values are somewhat modest inland from the
line, with 1K to 1.5K J/KG generally east of U.S. 131, and this
should allow the line to increase in intensity this afternoon.
Some convective allowing models show another, perhaps weaker, line
also develops behind the current line, which will need to be
monitored.

&&

.SHORT TERM...(Today through Monday)
Issued at 315 AM EDT Sat Aug 20 2016

The main issue is will we see severe storms today? There is no
question about rain, all areas will see the thunderstorm with
this frontal system. The other issue is the extend to which lake
effect rain showers develop Sunday.

All the models do something very similar with this storm system
today. The all show the low level jet getting strangers as the
core of max wind speed moves northward from north of Ludington to
near the Big Mac bridge by midnight. This puts Southwest Michigan
in the speed differenced area of the low level jet, which is not
good for severe storms. The moisture transport vectors (1000 to
850 mb) support storms across the area with the strongest storms
north of Muskegon. Some of the storms will have heavy rainfall
thanks to precipitable water values near 2 inches once again.
Going with this overall idea the 700 to 300 mb Q-Vectors show best
lift moving through the western upper peninsula this evening. The
models all agree the upper level wave assoicated with this storm
will go negative tilt the afternoon. There will be coupled jet
assoicated with this happening too. All of this will happen in
such a way as to support the strongest storms north of Muskegon
this afternoon.

All of the high resolution models show the storms crossing
Southwest Michigan during the mid afternoon. That fits with the
idea of the low level jet coming on shore over western Lower
Michigan at that time.

This all clears out late this evening, then lake effect rain
showers follow Sunday with clearing Sunday night. The models show
Southwest Michigan being inside the upper jet Sunday, that means
we will be in the deep cold air and typically that means lake
effect rain showers. This idea is supported by 850 temps falling
to near 10c with lake temps near 25c, that gives us the 15c
difference needed lake effect showers. The low levels will be
moist enough for this to happen too. So Sunday will be breezy with
mostly cloudy skies, gusty winds and cool temperature and do not
forget the scattered rain showers.

The polar jet once again crosses the area Sunday evening. That
takes us out of the deep cold air so skies should clear after
midnight Sunday night. Upper level ridging moves into the area
Monday so skies should be mostly sunny.

.LONG TERM...(Monday night through Friday)
Issued at 315 AM EDT Sat Aug 20 2016

We'll see a couple of dry days as we start the long term period.
High pressure over the eastern Great Lakes will slowly drift east.
The cooler temperatures realized during Sunday and Monday will warm
to 80 by Tuesday as south flow develops.

An approaching cold front will generate more showers and storms
Wednesday through Thursday with high probabilities Wednesday night.
The mid week system looks similar to the current one in that the low
pressure driving the cold front will be well north of the cwa. Temps
will fall into the 70s behind the front.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 156 PM EDT Sat Aug 20 2016

Looks like main area of thunderstorms is currently moving across
the forecast area. Some gusts exceeding 30 kts will be possible
with a predominant direction from the southwest. There are some
indications that another line of storms will move through the area
tonight, but that should be a narrow line with less strong wind
potential. Details on this second line will be refined with the
00Z package.

&&

.MARINE...
Issued at 315 AM EDT Sat Aug 20 2016

No changes area expect. I kept Small Craft Advisory and Beach
Hazard Statements as they were (changed wording so it reflects
wording for today). I seems to me the models have a touch less
wind today then I saw a few days ago when I last worked. Even so,
it would not surprise me to see winds increase to gale force this
evening. That will have to be watched for sure.

&&

.HYDROLOGY...
Issued at 100 PM EDT Fri Aug 19 2016

Most rivers have crested or will very soon. The rivers within the Grand,
Kalamazoo, and St. Joseph river basins are flowing at or above the 90th
percentile for this time of year compared to historical readings. Any
added rainfall will continue to keep the rivers elevated. 24 hour rainfall
ending Saturday morning is not expected to cause additional rises. Locally
heavy rains Saturday afternoon and evening may need to be watched for
excessive runoff into elevated rivers given saturated soils in place.
In general, basin average amounts are expected to be 0.50"-1.00" through
Saturday night. This may, at the least, slow some of the receding flows
but could cause new rises into the weekend.

&&

.GRR Watches/Warnings/Advisories...
MI...Beach Hazards Statement through late Sunday night for MIZ037-043-
     050-056-064-071.

LM...Small Craft Advisory until 1 AM EDT Monday for LMZ844>849.

&&

UPDATE...JK
SYNOPSIS...WDM
SHORT TERM...WDM
LONG TERM...99
AVIATION...TJT
HYDROLOGY...Hoving
MARINE...WDM
Hazardous weather outlook, Aug 20, 4:04 AM EDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
404 AM EDT SAT AUG 20 2016

MIZ037>040-043>046-050>052-056>059-064>067-071>074-210815-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
404 AM EDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

STRONG TO LOCALLY SEVERE STORMS ARE EXPECTED TODAY INTO THIS
EVENING. THE STRONGEST STORMS WILL HAVE WIND GUSTS OVER 60 MPH AND
SMALL HAIL WITH LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO
GROUND LIGHTNING. THE STRONGEST STORMS WILL BE THIS AFTERNOON...NORTH
OF MUSKEGON. THE THUNDERSTORMS WILL MOVE EAST OF THE AREA AREA BY
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY INTO THURSDAY WITH THE NEXT
FRONTAL SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON INTO EARLY THIS
EVENING.

LMZ844>849-210815-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
404 AM EDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WAVES INCREASE TO 3 TO 5 FEET BY THIS AFTERNOON AND PEAK TONIGHT
WITH 5 TO 8 FOOT WAVES EXPECTED. WINDS WILL GET CLOSE TO OR EVEN
EXCEED GALE FORCE THIS EVENING INTO EARLY SUNDAY MORNING. STRONG
TO SEVERE THUNDERSTORMS ARE EXPECTED TODAY INTO EARLY THIS
EVENING. THE COMBINATION OF THE HIGH WAVES...STRONG WINDS AND
THREAT OF THUNDERSTORMS WILL MAKE BEING AT THE BEACH TODAY
DANGEROUS AT BEST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDS OF 20 TO 30 KNOTS AND WAVES TO 8 FEET WILL ONCE AGAIN RESULT
IN DANGEROUS CONDITIONS AT AREA BEACHES AND IN THE NEAR SHORE
WAVES. CONDITIONS SHOULD IMPROVE BY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON INTO EARLY THIS
EVENING.

WDM

In the hours before

Local storm report, Aug 20, 2:03 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
203 PM EDT SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TORNADO          BANGOR                  42.31N 86.11W
08/20/2016                   VAN BUREN          MI   PUBLIC

            TRESS AND POWERLINES DOWN. ROOF TORN OFF.
            RADAR CONFIRMED DEBRIS SIGNATURE.

&&

CAS
Local storm report, Aug 20, 2:16 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
216 PM EDT SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND GST     1 W SOUTH HAVEN         42.40N 86.29W
08/20/2016  M43 MPH          LMZ844             MI   MESONET

            MESONET STATION SOUTH HAVEN GLERL /SVNM4/.

&&

CAS
Local storm report, Aug 20, 2:19 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
219 PM EDT SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TORNADO          5 SE FENNVILLE          42.55N 86.02W
08/20/2016                   ALLEGAN            MI   EMERGENCY MNGR

            TREES DOWN AND DAMAGE TO A HOUSE. DEBRIS
            SIGNATURE ON RADAR.

&&

CAS
Local storm report, Aug 20, 2:23 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
223 PM EDT SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     TSTM WND GST     5 ENE HAMILTON          42.70N 85.92W
08/20/2016  E60 MPH          ALLEGAN            MI   TRAINED SPOTTER

            SPOTTER ESTIMATED WIND GUST. TIME ESTIMATED
            BY RADAR. .

&&

JAM
Local storm report, Aug 20, 2:34 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
234 PM EDT SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     TORNADO          3 WNW NORTH DORR        42.78N 85.82W
08/20/2016                   OTTAWA             MI   TRAINED SPOTTER

            TREES AND POWERLINES DOWN NEAR 20TH & ADAMS
            PER FIRE DEPT. MULTIPLE REPORTS OF A FUNNEL
            CLOUD OR TORNADO.

&&

CAS
Local storm report, Aug 20, 2:37 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
237 PM EDT SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     TSTM WND DMG     3 S GRANDVILLE          42.86N 85.75W
08/20/2016                   KENT               MI   PUBLIC

            911 CALL CENTER RELAYED A CALL FROM THE
            PUBLIC. EXTENSIVE WIND DAMAGE BEING OBSERVED
            IN WYOMING. SEVERAL TREES DOWN IN THE AREA.
            POSSIBLE DAMAGE TO HOUSE. EXTENT OF DAMAGE
            TO HOUSE IS UNKNOWN. .

&&

JAM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 10:06 AM EDTSpecial Marine WarningGRR114 min
Aug 20, 10:44 AM EDTSpecial Weather StatementGRRMuskegon, Oceana, Ottawa61 min
Aug 20, 11:45 AM EDTSpecial Weather StatementGRRLake, Mason, Newaygo30 min
Aug 20, 12:40 PM EDTSpecial Weather StatementGRRAllegan, Van Buren65 min
Aug 20, 1:12 PM EDTSevere Thunderstorm WarningGRRAllegan, Van Buren48 min
Aug 20, 1:21 PM EDTTornado Warning Tornado observedGRRAllegan, Van Buren24 min
Aug 20, 1:47 PM EDTTornado Warning Tornado observedGRRAllegan, Ottawa28 min
Aug 20, 2:05 PM EDTSevere Thunderstorm WarningGRRAllegan, Kent, Ottawa55 min
Aug 20, 2:12 PM EDTTornado Warning Tornado observedGRRAllegan, Kent, Ottawa33 min
Aug 20, 2:16 PM EDTSevere Thunderstorm WarningGRRBarry, Calhoun, Eaton, Kalamazoo59 min
Aug 20, 2:35 PM EDTTornado WarningGRRBarry, Eaton25 min
Aug 20, 2:36 PM EDTTornado Warning Tornado observedGRRKent24 min
Aug 20, 2:59 PM EDTAreal Flood AdvisoryGRRAllegan, Barry, Ionia, Kent, Montcalm12 hr
Aug 20, 2:59 PM EDTTornado WarningGRRKent, Montcalm31 min
Aug 20, 3:04 PM EDTSevere Thunderstorm WarningGRRBarry, Clinton, Eaton, Ionia41 min
Aug 20, 3:17 PM EDTTornado WarningGRRIonia, Montcalm28 min
Aug 20, 3:33 PM EDTSevere Thunderstorm WarningGRRClinton, Gratiot, Ionia, Isabella, Montcalm42 min
Aug 20, 3:44 PM EDTSevere Thunderstorm WarningGRRLake46 min
Aug 20, 4:14 PM EDTSevere Thunderstorm WarningGRRClinton, Gratiot, Isabella31 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.